CARS HOMES JOBS

Hospitals facing rise in C-diff infections

Illness tied to antibiotics can cause diarrhea, death

Sunday, March 25, 2012
Text Size: A | A

— At the end of 2010, Ellis Hospital noticed a troubling spike in Clostridium difficile infections.

Clostridium difficile, or C-diff, is a common cause of diarrhea acquired in healthcare settings; it more typically affects older patients who are on antibiotics. The bacterium can be difficult to treat and can be fatal.

And while other infections associated with the health care system have been on the decline, C-diff infections have been on the rise throughout the country. Among hospitalized patients, cases rose from 139,000 in 2000, to 336,000 in 2009, according to the Centers for Disease Control and Prevention.

Ellis Hospital responded to the rise in C-diff infections by creating a task force, which emphasized the importance of handwashing and cleaning off equipment. These measures have had an impact: Between January and March the hospital saw seven cases of C-diff, compared to 22 during the same time period last year, a 70 percent drop.

“We take this very seriously,” said Eve Bankert, director of infection prevention and epidemiology at Ellis. C-diff, she said, “has been the focus of my world for the past year. What we’ve seen at Ellis has mirrored what’s happened nationwide.”

Soon the hospital will introduce a new technological system, called Xenex, that uses pulsating UV light to sterilize a room after a patient with C-diff has been discharged.

Clostridium difficile infection is associated with taking antibiotics. Patients can become infected if they touch their mouth after touching contaminated surfaces or items. Symptoms range from abdominal cramping and mild diarrhea to severe diarrhea and bowel damage, which in some cases results in death.

Ellis also created an antibiotic stewardship committee that tries to identify patients for whom a reduction in antibiotics might be appropriate. The idea is that reducing antibiotic use will reduce the likelihood of contracting C-diff.

In 2009, New York state hospitals — 177 — began reporting Clostridium difficile infections, separating cases into categories based on whether the onset of the illness occurred in the community or in a hospital, or as a result of a recent hospitalization. According to a state Department of Health report, there were 10,125 cases of hospital-onset C-diff infections in these hospitals in 2010, for an infection rate of 8.2 per 10,000 patient days.

In the Capital Region, most hospitals reported a hospital-onset C-diff infection rate that was lower than the state average. Albany Medical Center’s rate was 5.4 per 10,000 patient days, while Ellis Hospital’s was 3.4, Mary Imogene Bassett Hospital’s was 2.7, Nathan Littauer Hospital’s was 9.8, Saratoga Hospital’s was 3.6 and St. Mary’s Hospital in Amsterdam had a rate of 6.2.

According to a recent CDC report, 94 percent of C-diff infections are contracted after an encounter with the health care system, such as a stay in a hospital or nursing home.

For years, hospitals have tried to prevent C-diff infections through handwashing, the wearing of gowns and gloves and isolating patients with the bacterium. But rising rates of infection have prompted hospitals to implement new steps for reducing the spread of C-diff. One challenge for health care providers has been the recent emergence of a hyper-virulent and drug-resistant strain of Clostridium difficile.

Two years ago, Albany Medical Center started using a room decontamination system called Bioquell, which produces a hydrogen peroxide vapor capable of killing C-diff spores, according to Michelle Kaiser, the hospital’s infection preventionist.

Kaiser said that if a patient tests positive for C-diff, the laboratory notifies the hospital unit right away, rather than waiting for the next day, “so that they can put steps into place immediately.” Like Ellis, Albany Medical Center has an antibiotic stewardship committee.

Melissa Bown, the infection prevention nurse at Saratoga Hospital, said the hospital sees cases acquired in the community, as well as in the hospital. “We had two cases this week,” she said. “One woman had been on antibiotics, and the other one had recently gone to Mexico.”

Ruth Blackman, senior director of quality resource management at Cooperstown-based Bassett Healthcare, said Bassett has not experienced a spike in patients with C-diff, but that it has seen a gradual upward trend.

“In almost every case, the patients have been on a course of antibiotics,” she said in an email. “What’s concerning is that it doesn’t appear to take very long — just a couple of days of antibiotic use — for some patients to develop C-diff. We are seeing it mostly in patients admitted from home and on a course of antibiotics. But there have been some patients who were sent home from the hospital, ours or others, on antibiotics and readmitted with Clostridium difficle.”

Blackman said that for the past 15 years, Bassett has been putting any patient suspected of having C-diff on contact isolation in a private room. Since 2010, the rooms of all patients on contact isolation have been cleaned with a bleach solution. She said the CDC recently began recommending the use of bleach after research showed it could eliminate C-diff spores. The hospital has also adopted a more conservative approach to the use of antibiotics.

“Working with our inpatient pharmacy, we are very careful to appropriately use antibiotics and are especially careful about antibiotics known to be more prone to set people up for C-diff,” Blackman wrote.

According to the state Department of Health, C-diff infection rates are increasing in child and adult populations but remain highest in the elderly.

The state report notes that laboratory testing methods vary between hospitals, and hospitals with more sensitive tests might report higher rates of infection.

Bankert said Ellis is in the process of acquiring a more sophisticated test for C-diff.

“We don’t want to miss cases.”

 
Share story: print print email email facebook facebook reddit reddit

comments

March 25, 2012
5:36 p.m.
godzgemz says...

Trust me, you do not want to get this. I had it with great abdominal pain for 6 weeks. It occurred after a dog bite and several different courses of antibiotics due to different diagnoses.

Log-in to post a comment.
 

columnists & blogs


Log into Dailygazette.com

Forgot Password?

Subscribe

Username:
Password: